Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 87, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jun 13, 1997, 10:27 PM EDT for Lincoln County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 13, 1997, 10:27 PM EDT (02:27 UTC)
- Expired
- Jun 13, 1997, 11:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Lincoln County, NC
The radar
The Greer radar (KGSP), 113 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 13, 7:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1193 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 140227 RRA SVRGSP NCC109-140315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1027 PM EDT FRI JUN 13 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1115 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...EASTERN LINCOLN COUNTY AT 1025 PM RADAR SHOWED A SEVERE THUNDERSTORM WITH LARGE HAIL LIKELY JUST EAST OF LINCOLNTON MOVING SLOWLY EAST SOUTHEAST. THE STORM WILL MOVE PAST IRON STATION BY 1040 PM AND LOWESVILLE BEFORE 11 PM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING `AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. JONES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 9:06 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 13, 9:06 PM EDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 906 PM EDT FRI JUN 13 1997 RAH: WOULD INCREASE POPS FOOTHILLS/PIEDMONT. CAE/FFC: FCSTS LOOK OK. DISC: STRONG TSRA OCCURRING ACROSS WRN AND SRN NC ATTM. LOTS OF PEA HAIL REPORTS AND WINDS 40 TO 50 MPH. THIS ACTIVITY WILL CONTINUE FOR THE NEXT SEVERAL HOURS. WOULD INCREASE POPS WHERE TSRA ARE OCCURRING. FOR SC AND GA. NO ACTIVITY ATTM XCPT FOR SC PORTIONS OF CLT METRO AREA. WOULD EXPECT TSRA TO FIRE UP LATER SO CHC POPS STILL OK. TEMPS LOOK GOOD. RWH
In the hours before
Special weather statement, Jun 13, 8:54 PM EDT, 1 hour 33 minutes before
NCZ066-067-068-070-069-071-140130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 854 PM EDT FRI JUN 13 1997 SINCE 845 PM...THERE HAVE BEEN SEVERAL REPORTS OF PEA SIZE HAIL AND HIGH WINDS FROM GASTONIA...CHERRYVILLE...SHELBY AND OTHER AREAS IN THE NORTH CAROLINA PIEDMONT. THESE SLOW MOVING THUNDERSTORMS WERE ALSO DUMPING VERY HEAVY RAINFALL...RATES NEAR 1 INCH PER HOUR IN SOME CASES. THE LIGHTNING DISPLAY SYSTEM SHOWED NUMEROUS GROUND STRIKES IN THE SAME AREA. JONES
Special weather statement, Jun 13, 8:56 PM EDT, 1 hour 31 minutes before
NCZ066-067-068-070-069-071-140130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 854 PM EDT FRI JUN 13 1997 SINCE 845 PM...THERE HAVE BEEN SEVERAL REPORTS OF PEA SIZE HAIL AND HIGH WINDS FROM GASTONIA...CHERRYVILLE...SHELBY AND OTHER AREAS IN THE NORTH CAROLINA PIEDMONT. THESE SLOW MOVING THUNDERSTORMS WERE ALSO DUMPING VERY HEAVY RAINFALL...RATES NEAR 1 INCH PER HOUR IN SOME CASES. THE LIGHTNING DISPLAY SYSTEM SHOWED NUMEROUS GROUND STRIKES IN THE SAME AREA. JONES
Local storm report, Jun 13, 9:06 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
906 PM EDT FRI JUN 13 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
903 PM GASTONIA NC 1.00 INCH HAIL
06/13/97 GASTON HAM SPOTTER REPORTED
QUARTER SIZE HAIL AT
INTERSECTION OF I-85 AND
HIGH 321. WINDS GUSTS TO
35 MPH.
DHRLocal storm report, Jun 13, 9:09 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
906 PM EDT FRI JUN 13 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
903 PM GASTONIA NC 1.00 INCH HAIL
06/13/97 GASTON HAM SPOTTER REPORTED
QUARTER SIZE HAIL AT
INTERSECTION OF I-85 AND
HIGH 321. WINDS GUSTS TO
35 MPH.
DHRSpecial weather statement, Jun 13, 10:06 PM EDT, 21 minutes before
SCZ009-NCZ082-140245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1006 PM EDT FRI JUN 13 1997 SLOW MOVING STRONG TO SEVERE THUNDERSTORMS WILL SLIP SOUTH FROM GASTONIA AND CHARLOTTE AND REPEATEDLY MOVE EAST SOUTHEAST OVER THE SAME AREAS. THE STORMS WILL START TO AFFECT YORK COUNTY SOUTH CAROLINA AND UNION COUNTY NORTH CAROLINA. THESE AREAS WILL HAVE NUMEROUS LIGHTNING GROUND STRIKES...SOME HAIL...EXTREMELY HEAVY RAINFALL...AND WIND GUSTS BETWEEN 45 AND 55 MPH. JONES
Special weather statement, Jun 13, 10:07 PM EDT, 20 minutes before
SCZ009-NCZ082-140245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1006 PM EDT FRI JUN 13 1997 SLOW MOVING STRONG TO SEVERE THUNDERSTORMS WILL SLIP SOUTH FROM GASTONIA AND CHARLOTTE AND REPEATEDLY MOVE EAST SOUTHEAST OVER THE SAME AREAS. THE STORMS WILL START TO AFFECT YORK COUNTY SOUTH CAROLINA AND UNION COUNTY NORTH CAROLINA. THESE AREAS WILL HAVE NUMEROUS LIGHTNING GROUND STRIKES...SOME HAIL...EXTREMELY HEAVY R AINFALL...AND WIND GUSTS BETWEEN 45 AND 55 MPH. JONES
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 9:23 PM EDT | Severe Thunderstorm Warning | GSP | Mecklenburg | 67 min |
| Jun 14, 5:01 PM EDT | Severe Thunderstorm Warning | GSP | Graham, Swain | 59 min |
| Jun 14, 6:00 PM EDT | Severe Thunderstorm Warning | GSP | Henderson | 30 min |
| Jun 14, 7:55 PM EDT | Severe Thunderstorm Warning | GSP | Cleveland | 35 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.